Alert archive / Washington / Winter Storm Warnings in 2019

Winter Storm Warning 2, NWS Seattle, WA

January 8, 2019

NWS Seattle, WA issued this winter storm warning at Jan 8, 2019, 1:58 PM PST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2019, 1:58 PM PST (21:58 UTC)
Expired
Jan 10, 2019, 6:00 AM PST
In force
40 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

429 
WWUS46 KSEW 082158
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
158 PM PST Tue Jan 8 2019

WAZ569-091200-
/O.UPG.KSEW.WW.Y.0006.000000T0000Z-190109T0200Z/
/O.NEW.KSEW.WS.W.0002.190108T2158Z-190110T1400Z/
Cascades of Pierce and Lewis Counties-
including Paradise
158 PM PST Tue Jan 8 2019

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM PST THURSDAY ABOVE
4000 FEET...

* WHAT...Heavy snow above 4000 feet. Snow accumulations of 1 to 3
  feet. Winds gusting as high as 40 mph. Heaviest snow amounts at
  Paradise on Mount Rainier. A wintry mix of snow, freezing rain 
  and rain expected at White Pass. 

* WHERE...Cascade mountains and valleys of Pierce and Lewis
  Counties, including the Crystal Mountain Ski Area, Paradise on
  Mount Rainier, White Pass. 

* WHEN...Until 6 AM PST Thursday.

* ADDITIONAL DETAILS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ567-091200-
/O.NEW.KSEW.WS.W.0002.190108T2158Z-190110T1400Z/
Cascades of Whatcom and Skagit Counties-
158 PM PST Tue Jan 8 2019

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM PST THURSDAY ABOVE
4000 FEET...

* WHAT...Heavy snow above 4000 feet. Snow accumulations of 1 to 3
  feet. Winds gusting as high as 40 mph.

* WHERE...Cascade mountains and valleys of Whatcom and Skagit
  Counties, including the Mount Baker Ski Area.

* WHEN...Until 6 AM PST Thursday.

* ADDITIONAL DETAILS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ568-091200-
/O.NEW.KSEW.WW.Y.0007.190108T2158Z-190110T1400Z/
Cascades of Snohomish and King Counties-
including Stevens Pass
158 PM PST Tue Jan 8 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM PST THURSDAY
ABOVE 4000 FEET...

* WHAT...Snow continued above 4000 feet. Snow accumulations of 3
  to 15 inches. Heaviest amounts at Stevens Pass. A wintry mix of
  snow, freezing rain and rain expected at Snoqualmie Pass. Gusty
  east winds of 30 to 40 mph at the passes tonight. 

* WHERE...Cascade mountains and valleys of Snohomish and King
  Counties, including Stevens Pass, and Snoqualmie Pass.

* WHEN...Until 6 AM PST Thursday.

* ADDITIONAL DETAILS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

www.weather.gov/seattle
3 follow-up statements
154 
WWUS46 KSEW 091100
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
300 AM PST Wed Jan 9 2019

WAZ567-569-100000-
/O.CON.KSEW.WS.W.0002.000000T0000Z-190110T1400Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Pierce and Lewis Counties-
including Paradise
300 AM PST Wed Jan 9 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY
ABOVE 4000 FEET...

* WHAT...Heavy snow continued above 4000 feet. Additional snow
  accumulations of one to two feet possible. Freezing rain
  possible at times at White Pass today.

* WHERE...Cascade mountains Whatcom and Skagit Counties, including
  the Mount Baker Ski Area and Cascade mountains of Pierce and
  Lewis Counties, including the Crystal Mountain Ski Area and
  Paradise on Mount Rainier.

* WHEN...Until 6 AM PST Thursday.

* ADDITIONAL DETAILS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ568-100000-
/O.CON.KSEW.WW.Y.0007.000000T0000Z-190110T1400Z/
Cascades of Snohomish and King Counties-
including Stevens Pass
300 AM PST Wed Jan 9 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY ABOVE 4000 FEET...

* WHAT...Snow continued above 4000 feet. Additional snow
  accumulations of 6 to 12 inches. Heaviest amounts at Stevens
  Pass. Freezing rain at times at Snoqualmie Pass today.

* WHERE...Cascade mountains of Snohomish and King Counties,
  including Stevens Pass and Snoqualmie Pass.

* WHEN...Until 6 AM PST Thursday.

* ADDITIONAL DETAILS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

www.weather.gov/seattle
784 
WWUS46 KSEW 092149
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
149 PM PST Wed Jan 9 2019

WAZ567-569-092300-
/O.CAN.KSEW.WS.W.0002.000000T0000Z-190110T1400Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Pierce and Lewis Counties-
149 PM PST Wed Jan 9 2019

...WINTER STORM WARNING IS CANCELLED...

Less snow than earlier forecast will fall tonight. New snow
accumulation will amount to 3-6 inches tonight, with the storm
total from Tuesday night through Wednesday morning around one 
foot. The snow level will be high tonight and Wednesday--4500 to
5000 feet.

Mt. Baker got 6-8 inches last night and this morning, but it is 
raining now. Paradise only got a few inches, and it is closed and
inaccessible to the public anyway.

$$

WAZ568-092300-
/O.CAN.KSEW.WW.Y.0007.000000T0000Z-190110T1400Z/
Cascades of Snohomish and King Counties-
149 PM PST Wed Jan 9 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

A few more inches of snow will fall this evening in the passes, 
but later tonight and Wednesday precipitation will be mostly 
rain. The snow level will be around 4500 feet.

$$

www.weather.gov/seattle
634 
WWUS46 KSEW 092156 CCA
WSWSEW

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Seattle WA
156 PM PST Wed Jan 9 2019

WAZ567-569-092300-
/O.COR.KSEW.WS.W.0002.000000T0000Z-190110T1400Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Pierce and Lewis Counties-
156 PM PST Wed Jan 9 2019

...WINTER STORM WARNING IS CANCELLED...

Less snow than earlier forecast will fall tonight. New snow
accumulation will amount to 3-6 inches tonight, with the storm
total from Tuesday night through Wednesday morning around one 
foot. The snow level will be high tonight and Thursday-- 4500 to 
5000 feet.

Mt. Baker got 6-8 inches last night and this morning, but it is 
raining now. Paradise only got a few inches, and it is closed and
inaccessible to the public anyway.

$$

WAZ568-092300-
/O.COR.KSEW.WW.Y.0007.000000T0000Z-190110T1400Z/
Cascades of Snohomish and King Counties-
156 PM PST Wed Jan 9 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

A few more inches of snow will fall this evening in the passes, 
but later tonight and Thursday precipitation will be mostly rain.
The snow level will be around 4500 feet.

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 8, 9:19 AM PST, 4 hours 39 minutes earlier.

Area forecast discussion, Jan 8, 9:19 AM PST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
919 AM PST Tue Jan 8 2019

.SYNOPSIS...Wind and rain return today and Wednesday as a frontal
system moves through Western Washington. A warm front will lift
north of the area on Thursday. An upper ridge will build over the
area later Thursday into Saturday and possibly into early next
week for a dry spell.

&&

.SHORT TERM.../TODAY THROUGH THURSDAY/ Gusty east winds will
continue today with highest winds in the East Puget Sound Lowlands
below the gaps (Enumclaw, North Bend, Gold Bar). The Wind
Advisory was expanded to cover the northern tip of the WA coast
and the western Strait of Juan de Fuca - east winds of 25 to 35
mph with gusts to 50 mph possible. Otherwise, rain in the lowlands
will continue with a few inches of snow in the passes. Heavier
accumulations are expected at Mount Rainier and a Winter Weather
Advisory remains in effect. 33

Previous discussion...Snow levels will rise today and tonight but
east winds will keep temperatures below freezing in the passes
through Wednesday morning. This means there could be some freezing
rain in the passes tonight and Wednesday morning. Snow amounts in
the mountains are expected to be sub-advisory. The exception is
Paradise on Mount Rainier where 5-10 inches is possible through
early this evening.

The offshore surface low will weaken and move north into British
Columbia north of Vancouver Island later Wednesday. This will turn
low level easterly flow more southeasterly and bring windy
conditions to the coast and north interior. A trailing frontal
wave will also push onshore during this period for an increase in
rain across the area again.

Rain will decrease across the area Wednesday night and Thursday as
an inland upper ridge builds and precipitation gets pushed north
and west of the area. It should be mainly dry by afternoon,
especially for the south interior. Schneider

.LONG TERM.../FRIDAY THROUGH MONDAY/ Previous discussion...A
blocking upper ridge over the interior will keep the weather dry
for Western Washington on Friday and Saturday. Models show the
upper ridge cutting off into an area of high pressure over
northern Idaho/Western Montana Sunday and Monday which keeps
precipitation at bay for Western Washington. This a bit of a new
wrinkle. For now, have kept a chance of rain in the forecast for
Sunday and Monday but this period might turn out to be dry.
Schneider

&&

.AVIATION...Light rain has spread over much of the area this morning
as a weather system arrives. Flow aloft will become increasingly
southerly today and tonight. At the surface, strong easterly flow
today will ease somewhat tonight. The air mass is moist and stable.
Some precipitation this morning will be mixed in the cold air mass.
Ceilings today and tonight will be mostly VFR, even in rain, as the
east winds dry out the lower air mass.

KSEA...VFR ceilings 4-6k ft today and tonight. Winds easterly 10-15
kts with occasional higher gusts. CHB

&&

.MARINE...A 972 mb low well west of the offshore waters will move
northeast and weaken slightly today and tonight. Low level offshore
flow will increase today as the low moves closer to the waters and a
warm front moves through the area. Gale force winds are occurring or
expected over the coast, west entrance, and northern inland waters.

Winds will ease slightly tonight then increase again on Wednesday
for another round of gales over the same areas as the trailing cold
front moves through the area. Another frontal system will reach the
area on Thursday. An offshore flow pattern will develop by the
weekend with higher pressure over the inland waters and lower
pressure offshore with winds easing into Saturday. Felton/CHB

&&

.HYDROLOGY...Rain over the south slopes of the Olympics through
Wednesday could push the flood-prone Skokomish River in Mason
County above flood stage Wednesday night. A flood potential
outlook has been issued to cover this possibility and a flood
watch may be need to be issued later this morning or this
afternoon if new rainfall forecasts show the river near or above
flood stage.

Otherwise, rainfall is not expected to be heavy enough to cause
flooding on other rivers across Western Washington for the next 7
days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 6 AM PST Wednesday for East Puget Sound
     Lowlands.

     Winter Weather Advisory until 6 PM PST this evening for Cascades
     of Pierce and Lewis Counties.

     Wind Advisory until 6 PM PST this evening for North Coast-
     Western Strait of Juan De Fuca.

PZ...Gale Warning until 4 PM PST Wednesday for Coastal Waters From
     Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
     From Cape Flattery To James Island Out 10 Nm-Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 6 PM PST Wednesday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory from 4 PM this afternoon to 6 PM PST
     Wednesday for Northern Inland Waters Including The San Juan
     Islands.

     Gale Warning until 4 PM PST this afternoon for Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory from 6 PM this evening to 6 PM PST
     Wednesday for West Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Gale Warning until 6 PM PST this evening for West Entrance U.S.
     Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:54 AM PSTWinter Weather AdvisorySEW11 hr
Jan 8, 3:24 AM PSTSmall Craft AdvisorySEW11 hr
Jan 8, 6:49 AM PSTSmall Craft AdvisorySEW8 hr
Jan 8, 11:11 AM PSTFlood WatchSEWMason39 hr
Jan 8, 1:52 PM PSTWind AdvisorySEW32 hr
Jan 8, 1:58 PM PSTWinter Weather AdvisorySEW40 hr
Jan 8, 2:33 PM PSTGale WarningSEW31 hr
Jan 8, 2:33 PM PSTSmall Craft Advisory for Rough BarSEW4 days

Nearby

Winter Storm Warnings in Washington, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.